Aa
Aa
A
A
A
Close
Avatar universal

Pain Meds making me feel out of control

I am a 28 year old woman who has been on some form of pain man. for almost nine years.  I have switched my long acting med from oc 80mg + 40mg to fentanyl175 every 48 hrs. It has been a few months and I am still feeling very unstable, when I talk to my doc about it she just thinks I need to keep going up and give it more time.  The only reason that I switched in the first place was cost, I lost my ins and have to pay out of pocket. Well, now I have found myself taking my meds faster than I should b/c of the pain.  I know that this is a bad road to travel down, but I am not sure what to do.  Does anyony have any tips about helping my body adjust?  and is the level of fentanyl comperable to the oc that I was on?  I cant keep running out, but I am scared to tell my doc that I have over taken. I have mentioned that I felt better on my old meds a little while ago and she said that she would prefer that I stay on this due to all of the heat that Oxy has been getting in the media. Any comments would be valued.
6 Responses
Sort by: Helpful Oldest Newest
1331804 tn?1336867358
Hi emmalee and welcome to the pain management community!

As promised per my PM, I am responding to your post.  The opioid conversions involving methadone or fentanyl are trickier than converting other opioids so I use an online calculator most of the time to do these conversions.  There is a fabulous brand new state of the art opioid conversion calculator online here:

http://opioidcalculator.practicalpainmanagement.com/

Keep in mind that it requires the total daily fentanyl amount when converting fentanyl to oral opioids so you will need to take the mcg/hr dosage and multiply it by 24 and then put that amount into the calculator.  Your current total daily fentanyl dosage is 4200 mcg.

I ran the calculator for you by converting 120 mg of oxycodone administered via 80 mg + 40mg of Oxycontin daily and the fentanyl strength computed is 50 mcg/hr.  This calculator is VERY conservative when converting oral opioids to Fentanyl TD.  So I also entered 4200 mcg and had it convert back to oxycodone.  Doing this shows that 175 mcg/hr is equal to a total daily dose of oxycodone of 210 mg.  

Initially when I saw that you were on 175 mcg/hr of fentanyl I was shocked as that it is a really high dosage of fentanyl!  So you are getting almost twice as much oxycodone through Fentanyl TD.  I'm very surprised that your doctor wants to keep upping the dosage.  I don't think that is the right approach.  Have you considered getting a second opinion from another pain management doctor?

It is no wonder that you feel out of control as you are on significantly more medicine than when you were taking Oxycontin.  I think the best approach to take in order to adjust to the Fentanyl is to not up the dose but remain on the 175 mcg/hr over a period of several months and your body should adjust to the medication.  If the medication is continuously increased, it will take longer to adjust as now there is more medicine that the body must adjust to.

How is your pain control on 175 mcg/hr?  I recommend that you stay on the lowest dose of the patch that gives you adequate pain relief.  Your only 28 years old and you are on almost 200 mcg/hr of fentanyl.  Your tolerance will make it hard to get effective analgesia 10 years from now as the dosage required will be beyond what level most doctors are willing to prescribe.  If you can get by on the 50, 75, or 100 mcg/hr fentanyl patch, I highly advise you to do this.

You are on much more medication via the fentanyl than via the Oxycontin.  I am a little confused when you say you keep running out of medication...what do you mean exactly?  Are you applying more than 175 mcg/hr worth of patches or are you replacing them more frequently than every 48 hours or are taking more oral breakthrough pain medication than you should be?  I am surprised that 175 mcg/hr doesn't seem like enough medication to you or comparable to the Oxycontin.  The fentanyl should be much more effective than the Oxycontin dosages you were on previously.

Fentanyl is a very dangerous medication.  I highly advise you to follow your doctor's instructions at all times.  NEVER apply more patches than prescribed nor replace the patches more frequently than authorized by your physician ESPECIALLY given the high level of fentanyl you are receiving already by prescription.  Playing around with the fentanyl patches is like playing with fire and you will get burned.  Talk with your physician if your pain is poorly controlled...do not take matters into your own hands.  If you don't like how your physician is helping you manage your pain, you need to find another doctor.  Lying and/or being deceitful to your physician isn't the answer and can get your medical record red flagged which will make it almost impossible to receive pain management with opioids for the forseeable future.  

Please be responsible with the fentanyl patches and always tell your doctor the truth regarding how well they are managing your pain.

You must have serious pain to be on the dosage level that you are on and I hope that you are able to get your pain under control by using the fentanyl patches and/or some other medication.

Lastly, I should tell you that if most of your pain is nerve pain, opioids do a very poor job at controlling nerve pain....you'll never get the relief you are looking for from opioids if you are trying to manage a lot of nerve pain.  Medications like Gabapentin or Lyrica, and/or Cymbalta do a much better job of controlling nerve pain.  I deal with a lot of nerve pain myself so I know first hand opioids do not do a good job at controlling nerve pain.  I am on the 50 mcg/hr patch every 48 hours and I also take Gabapentin and an anti-depressant similar to Cymbalta to help control the nerve pain I have.

Wishing you the best.

femmy
Helpful - 0
Avatar universal
Thanks for the info.  I have just not felt the same level of pain control with the patches.  I am going to speak with her next month.  Thanks for all the advise. I took it to heart.  It is so wonderful to have a place to come and talk with no judgement.  
Helpful - 0
1855076 tn?1337115303
I agree about the nerve pain.  And I had a doc that kept upping and adding meds and I was getting very little relief.  There are also topical compounding creams/gels that may help.  As you didn't say where or what your pain is from, it's hard to make suggestions.

I will also say to ask about hyperalgesia.  In some cases, long-term and/or high doses of narcotics increase your pain.

I was on a lot of meds (including Fentanyl) (almost everything except Opana and methadone) and I got concerned with what will I do about my pain in the future.  I chose to wean off everything (took me a year.)  I am in a much better place with my pain now.
Helpful - 0
Avatar universal
I have intersticial cystitus.  I have tried soooo many different things.  pain mgt. was what finnally gave  me some peace.  Now that I have gone from oxy to fent, I am having flair-ups again.  plus I just don't feel normal.  or at least normal for me.
Helpful - 0
1855076 tn?1337115303
i've heard that's incredibly painful.  Ask your doctor to put you back on what you felt most comfortable on.  Fentanyl isn't for everyone.
Helpful - 0
Avatar universal
Can you tell me a bit more abit more about gabapentin.. i had a shoulder  fusion surgery 6 months ago and have bounced around on different pain killers and am finally settled on 30 mg oxycontin tablets with 10mg  oxynorm tablets for breakthough pain if needed. ( i was on jurnista that didn't work then was on 40 mg oxycontin).  From the time I had my surgery i was put on gabapentin as well to treat so called neuropathic pain and have found it to be more of a hippy treatment.  I stuck with it for a while but decided to give up on it after 4 months.  i will probably be on pain relief for a while as my surgery has failed and I will probably need more surgery, (will find out for sure in 2 days time)
Helpful - 0
Have an Answer?

You are reading content posted in the Pain Management Community

Top Pain Answerers
Avatar universal
st. louis, MO
317787 tn?1473358451
DC
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Find out how beta-blocker eye drops show promising results for acute migraine relief.
Could it be something you ate? Lack of sleep? Here are 11 migraine triggers to look out for.
Find out if PRP therapy right for you.
Tips for preventing one of the most common types of knee injury.
Here are 10 ways to stop headaches before they start.
Tips and moves to ease backaches